Winter Weather, Floyd
- When
- December 1, 5:00 AM CST to December 2, 3:00 AM CST
- Where
- Floyd forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 34.072, -101.303 (the zone’s center; the record gives no point)
A mix of wintry precipitation began to fall over portions of the western South Plains during the pre-dawn hours on the 1st. Periods of mixed precipitation and occasional snow continued to overspread the region during the daytime hours until a band of heavier snowfall developed over the central South Plains during the evening hours and persisted into the early morning of the 2nd as a potent upper…
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A mix of wintry precipitation began to fall over portions of the western South Plains during the pre-dawn hours on the 1st. Periods of mixed precipitation and occasional snow continued to overspread the region during the daytime hours until a band of heavier snowfall developed over the central South Plains during the evening hours and persisted into the early morning of the 2nd as a potent upper air storm system passed over the region. The heaviest snow fell along a narrow swath from near Hale Center (Hale County) to south of Floydada (Floyd County). Observers reported that between six and seven inches fell south of Floydada, but the maximum amount of snow on the ground was four inches. The wintry precipitation resulted in hazardous travel conditions that led to eighteen accidents in Lubbock, but reported incidents elsewhere were minimal.
A list of reported snow accumulations of one inch or greater follows:
Floydada Country Club (Floyd County)....4 inches, Ropesville (Hockley County)....3 inches, Floydada (Floyd County)....2 inches, Plainview (Hale County)....2 inches, Crosbyton (Crosby County)....1 inch, Denver City (Yoakum County)....1 inch, Levelland (Hockley County)....1 inch, Littlefield (Lamb County)....1 inch, Lubbock (Lubbock County)....1 inch, Southland (Garza County)....1 inch, Shallowater (Lubbock County)....1 inch.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Nov 30, 11:30 PM CST, 5 hours 30 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE LUBBOCK TX 1130 PM CST MON NOV 30 2009 .AVIATION... PREVIOUS THINKING REMAINS WITH TIMING AND TYPE CHANGES TO PRECIPITATION AT KLBB. RADAR ALREADY SHOWING SHOWERS TRYING TO DEVELOP SOUTH OF THE KLBB TERMINAL WITH A NORTHWARD MOVEMENT. MUCH OF THIS IS NOT REACHING THE GROUND RIGHT NOW BUT SHOULD HELP TO MOISTEN THE ATMOSPHERE UP. MORE WIDESPREAD RAIN SHOULD DEVELOP AROUND SUNRISE AND CONTINUE TO HAVE A MIX OF RAIN/SNOW THROUGH THE MORNING BEFORE GOING PREDOMINANTLY SNOW IN THE AFTERNOON. HOWEVER...LATEST COMPUTER FORECASTS ARE SHOWING LESSER AMOUNTS OF PRECIPITATION AT KLBB SO THERE STILL REMAINS QUITE A BIT OF UNCERTAINTY FOR KLBB. PRECIPITATION SHOULD END AFTER SUNSET HOWEVER WITH A POSSIBILITY OF IFR TO LIFR CEILINGS OVERNIGHT TUESDAY INTO WEDNESDAY MORNING. KCDS IS A BIT MORE UNCERTAIN WITH REGARDS TO PRECIPITATION AS MOST MODELS NOW TAKE THE BULK OF THE RAIN SOUTH OF THE TERMINAL SITE. OPTED TO SWITCH TO PROB30 GROUPS FROM 18Z ONWARD DUE TO THE UNCERTAINTY. JORDAN && .PREV DISCUSSION... /ISSUED 531 PM CST MON NOV 30 2009/ AVIATION... BIGGEST UNCERTAINTY AT KLBB REMAINS WHEN PRECIPITATION WILL START AND WHEN IT WILL TRANSITION TO RAIN...SNOW...OR A MIX OF BOTH. IT CONTINUES TO APPEARS THAT SCATTERED RAIN WILL DEVELOP SHORTLY BEFORE SUNRISE WITH TEMPERATURES STILL ABOVE FREEZING. BY MID- MORNING...TEMPERATURE PROFILE START TO GET COLD ENOUGH TO SUPPORT MIX OF RAIN AND SNOW THROUGH NOON. COULD SEE BRIEF PERIODS OF LIGHT AND OCCASIONALLY MODERATE SNOW IN THE AFTERNOON AS STRONGEST PART OF THE STORM SYSTEM MOVES OVER THE REGION. FROM NOON ON...MOST PRECIP WILL STAY SNOW WITH OCCASIONAL PERIODS OF RAIN/SNOW MIX THROUGH SUNSET AS ONLY THE LOWEST 500 FEET AGL REMAIN JUST ABOVE FREEZING. PRECIPITATION WILL END SHORTLY AFTER SUNSET AND JUST BEYOND THE END OF THIS TAF CYCLE. GOOD NEWS IS THAT CEILINGS ARE EXPECTED TO REMAIN MOSTLY MVFR BUT THERE COULD BE PERIODS OF IFR IN THE HEAVIER PRECIPITATION IN THE AFTERNOON. KCDS IS EASIER...PRECIP STARTS LATE MORNING AND CONTINUES THROUGH THE END OF THE FCST AND REMAINS ALL LIQUID WITH VFR CONDITIONS UNTIL LATE IN THE AFTERNOON WHEN MVFR CEILINGS COULD DEVELOP. PREV DISCUSSION... /ISSUED 411 PM CST MON NOV 30 2009/ SHORT TERM... CURRENT 20Z WATER VAPOR SHOWS THE H5 LOW CENTERED NEAR THE GULF OF CALIFORNIA AND HAS SLOWLY BEGUN TO PUSH EASTWARD INTO MEXICO. MODEL GUIDANCE AGREES WITH THE EASTWARD TO SLIGHT NORTHEASTWARD MIGRATION OF THE LOW INTO W TX BY 18 TUE. AS THE LOW ENTERS TEXAS A H2 JET WILL PUSH THE MOISTURE IN AHEAD OF IT. ALSO...WAA AHEAD OF THE LOW WILL AID IN PUSHING GULF MOISTURE INTO THE CWA. THE COMBINATION OF THE LOW/MID LEVEL MOISTURE AND THE DYNAMIC FORCING ASSOCIATED WITH THE LOW THE NEXT 24 HOURS SHOULD PROVIDE FOR A WIDESPREAD PRECIPITATION EVENT WITH THE POTENTIAL FOR LOCALIZED HEAVY ACCUMULATIONS...THOUGH PRECIP TYPE REMAINS THE MOST DIFFICULT ELEMENT. GIVEN BUFKIT SOUNDING PROFILES TEMPS THROUGHOUT THE ATMOSPHERE LOOK TO BOUNCE AROUND THE FREEZING MARK IN THE MID LEVELS. ALSO...THE GFS HAS A DRIER MID LEVEL THRU MOST OF THE PERIOD...THOUGH HAVE TRENDED MORE TOWARDS THE NAM. CURRENT RADAR ANALYSIS HAS SOME LIGHT SHOWER ENTERING THE SOUTHWEST ZONES...THOUGH DON/T FORESEE ANY MEASURABLE PRECIP UNTIL THE EARLY EVENING. AFTER MIDNIGHT THE SOUTHWEST ZONES ARE EXPECTED TO BEGIN TO HAVE SOME IP MIXING INTO THE RAIN SHOWERS. THE -RA TO IP WILL BE THE PATTERN FOR MOST OF THE NIGHT AS THE PRECIP MIGRATES ON EASTWARD INTO THE CENTRAL SOUTH PLAINS. AFTER 12Z...THE PRECIP IN THE SOUTHWEST ZONES SHOULD BEGIN TO BE PREDOMINATELY SNOW...THOUGH MAY STILL SEE SOME MIXED PRECIP DEPENDING ON WHICH MODEL VERIFIES. THE NAM IS MUCH COLDER AND WETTER THAN THE GFS...THOUGH MOSTLY DUE TO THE MORE NORTHERLY TRACK AS IT CROSSES TEXAS. OTHERWISE...LIGHT WINDS THROUGHOUT THE PERIOD. WINTER STORM WARNING IS IN AFFECT FOR THE SOUTHWEST FOUR COUNTIES AS WELL AS BAILEY FROM 12Z TO 12Z...TO ACCOUNT FOR THE EXPECTED SNOWFALL ACCUMULATIONS GIVEN THIS WILL BE THE FIRST AND BEST AFFECTED BY THE SNOW CHANCE. ALSO...A WINTER WEATHER ADVISORY IS IN AFFECT ON THE CAPROCK MINUS BRISCOE COUNTY WHERE SNOW TOTALS SHOULD REMAIN BELOW WARNING CRITERIA. THE SPS REMAIN FOR THE COUNTIES OFF THE CAPROCK AS WELL AS BRISCOE...THOUGH MAY NEED TO UPGRADE LATER AS EVENT NEARS THAT AREA. LONG TERM... ALTHOUGH THE UPPER LOW WILL BEGIN EXITING THE REGION BY TUESDAY NIGHT...FOCUS BY THIS TIME WILL BE CENTERED ON THIS LOW/S DEFORMATION AXIS LINGERING ACROSS MUCH OF THE CWA. SUBTLE PHASING OF SAID LOW WITH A DEEP NORTHERN STREAM TROF SHOULD GUARANTEE A MORE PROGRESSIVE NATURE TO THE PRECIP BY THIS TIME...SO PRECIP IS EXPECTED TO DIMINISH MARKEDLY BY MIDDAY WED. THERMAL PROFILES WILL BE COOLING FROM WEST TO EAST TUE NIGHT...HOWEVER THE EASTERN ROLLING PLAINS MAY SEE A MIXTURE OF WINTRY PRECIP GIVEN LACK OF SUFFICIENT MOISTURE IN THE DENDRITIC ZONE AT TIMES AND MARGINAL DEPTH OF THE SUB-FREEZING LAYER IN THE LOW LEVELS. THE OTHER FORECAST CHALLENGE BY THIS TIME INVOLVES GRADIENT WINDS BEHIND THE COLD FRONT THAT MAY ATTAIN ADVISORY CRITERIA BY WEDNESDAY MORNING. FOR NOW HAVE CHOSEN TO FOLLOW A BLEND OF THE NAM AND GFS WHICH RESULTS IN SUB-CRITERIA WINDS...ALTHOUGH LATER SHIFTS WILL NEED TO RE-EVALUATE THIS THREAT. ATTENTION THEREAFTER TURNS TO AN IMPRESSIVE UPPER LOW FORECAST TO MOVE INTO THE NORTHERN CONUS. SHARP L/W RIDGE ALONG THE WEST COAST STILL LOOKS FAVORABLE FOR THE DUMPING OF A POOL OF MODIFIED ARCTIC AIR INTO THE AREA BY THURSDAY...WITH POSSIBLY POST-FRONTAL UPSLOPE SNOW ACROSS OUR NWRN ZONES. DID EXPAND POPS FARTHER SOUTHEAST BEHIND THIS FRONT AS BOTH GFS AND ECMWF DISPLAY AMPLE LIFT AND MOISTURE. OTHERWISE TEMPS ALSO LOOK TO RESIDE WELL BLO SEASONAL LEVELS...POSSIBLY LASTING INTO FRIDAY BEFORE THE FLOW ALOFT TURNS MORE ZONAL LATE IN THE PERIOD. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 27 35 23 38 21 / 20 30 30 10 20 TULIA 29 37 26 40 23 / 20 40 50 20 20 PLAINVIEW 28 37 28 40 24 / 20 50 60 20 10 LEVELLAND 27 35 26 40 24 / 30 70 50 20 10 LUBBOCK 27 36 28 42 25 / 30 60 60 20 10 DENVER CITY 27 34 27 41 24 / 50 70 30 20 10 BROWNFIELD 28 34 27 41 25 / 40 70 40 20 10 CHILDRESS 31 41 32 42 27 / 10 50 70 30 10 SPUR 32 38 32 43 27 / 20 70 60 30 10 ASPERMONT 33 40 32 45 29 / 20 70 70 30 10 && .LUB WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING FROM 6 AM TUESDAY TO 6 AM CST WEDNESDAY FOR THE FOLLOWING ZONES: TXZ027-033-034-039-040. WINTER WEATHER ADVISORY FROM 6 AM TUESDAY TO 6 AM CST WEDNESDAY FOR THE FOLLOWING ZONES: TXZ021>023-028>030-035-036-041-042. && 14/26/14
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 842 AM CST MON NOV 30 2009 TXZ021>044-011200- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 842 AM CST MON NOV 30 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A WINTER STORM WILL TRACK JUST SOUTH OF THE AREA TUESDAY THROUGH EARLY WEDNESDAY THREATENING PARTS OF THE REGION WITH HEAVY SNOW AND SLEET. THROUGH EARLY WEDNESDAY...SNOW ACCUMULATIONS OF ONE TO THREE INCHES ARE POSSIBLE FOR MOST AREAS ON THE CAPROCK...AND PARTS OF THE ROLLING PLAINS. HEAVIER SNOW ACCUMULATIONS GREATER THAN FOUR INCHES WILL BE POSSIBLE AS WELL...ESPECIALLY OVER THE WESTERN AND SOUTHWESTERN SOUTH PLAINS. A WINTER STORM WATCH HAS BEEN ISSUED FOR THE WESTERN AND SOUTHWESTERN SOUTH PLAINS TUESDAY AND TUESDAY NIGHT. EMERGENCY PERSONNEL AND OTHER PLANNERS SHOULD PREPARE FOR POSSIBLE WINTER WEATHER IMPACTS.
The national radar mosaic for the moment the first event began.
8 winter weather, 1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, December 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 201368, 201369, 201370, 201371, 201372, 201373, 201374, 201375, 201376.